Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 112, NWS Memphis, TN

May 30, 2014Dyer County, Gibson County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 30, 2014, 5:51 PM CDT for Dyer County, Gibson County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2014, 5:51 PM CDT (22:51 UTC)
Expired
May 30, 2014, 6:15 PM CDT
In force
24 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Dyer County, TN, Gibson County, TN

The radar

The Memphis radar (KNQA), 107 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1044 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1044 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
452 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

147 
WUUS54 KMEG 302251
SVRMEG
TNC045-053-302315-
/O.NEW.KMEG.SV.W.0112.140530T2251Z-140530T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
551 PM CDT FRI MAY 30 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DYER COUNTY IN NORTHWEST TENNESSEE...
  NORTHWESTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...

* UNTIL 615 PM CDT

* AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR DYER...OR 7
  MILES NORTHWEST OF TRENTON...AND MOVING NORTHWEST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
  OF NORTHEASTERN DYER AND NORTHWESTERN GIBSON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3620 8927 3620 8909 3606 8890 3592 8903
      3613 8944 3622 8936 3621 8928
TIME...MOT...LOC 2251Z 128DEG 14KT 3605 8905

$$

30
1 follow-up statement
903 
WWUS54 KMEG 302311
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
611 PM CDT FRI MAY 30 2014

TNC045-053-302321-
/O.EXP.KMEG.SV.W.0112.000000T0000Z-140530T2315Z/
DYER TN-GIBSON TN-
611 PM CDT FRI MAY 30 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GIBSON AND
NORTHEASTERN DYER COUNTIES WILL EXPIRE AT 615 PM CDT...

AT 611 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3620 8927 3620 8909 3606 8890 3592 8903
      3613 8944 3622 8936 3621 8928
TIME...MOT...LOC 2311Z 128DEG 14KT 3609 8913

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:06 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, May 30, 2:06 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
206 PM CDT FRI MAY 30 2014

.DISCUSSION...

AN UPPER LEVEL LOW PRESSURE SYSTEM...CURRENTLY LOCATED OVER
SOUTHWEST ARKANSAS...CONTINUES TO PRODUCE NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE MIDSOUTH THIS AFTERNOON. EXPECT ACTIVITY
TO GRADUALLY DIMINISH BY 7-9 PM. THE UPPER LOW WILL CONTINUE TO
AFFECT THE WEATHER ACROSS THE MIDSOUTH THROUGH THE WEEKEND INTO THE
BEGINNING OF NEXT WEEK. THE UPPER LOW WILL OPEN UP AND BECOME AN
UPPER TROF ON SATURDAY. THE TROF WILL SIT OVER THE REGION THROUGH
AT LEAST MONDAY. AS A RESULT...DECENT CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL CONTINUE ACROSS THE AREA. HIGHS WILL GENERALLY
BE IN THE MID 80S WITH LOWS IN THE UPPER 60S TO LOWER 70S.

BY TUESDAY AND WEDNESDAY...UPPER RIDGE BEGINS TO BUILD INTO THE
AREA. SMALL CHANCES FOR MAINLY DIURNAL CONVECTION WILL CONTINUE.
TEMPERATURES WILL BEGIN TO CREEP BACK UP INTO THE UPPER 80S TO
LOWER 90S FOR HIGHS.

BEYOND MIDWEEK...MODELS DIVERGE ON WHEN THE RIDGE WILL BREAK DOWN. THE
ECMWF BREAKS THE RIDGE DOWN ON FRIDAY WHILE THE GFS KEEPS THE
RIDGE THROUGH THE END OF THE FORECAST PERIOD. ALTHOUGH THE GFS DOES
SHOW A FEW SHORTWAVES THAT MAY CLIP PORTIONS OF THE AREA AS THEY
MOVE AROUND THE RIDGE. WILL INTRODUCE 20 POPS FOR THURSDAY NIGHT
INTO FRIDAY. HIGHS WILL BE IN THE LOWER TO MID 90S THURSDAY AND
FRIDAY.

KRM

&&

.AVIATION...

18Z TAF CYCLE

AN UPPER LOW NEAR THE ARKLATEX WILL CONTINUES TO BRING BANDS OF
SHRAS AND A FEW TSRAS ACROSS THE MIDSOUTH THROUGH THE PERIOD. EXPECT
NUMEROUS SHRAS AND ISOLD TSRAS THIS AFTN AS THE INSTABILITY
INCREASES THEN ISOLD-SCT SHRAS OVERNIGHT WITH AREAL COVERAGE
DECREASING. CONDS WILL BE MAINLY VFR OUTSIDE SHRA/TSRAS THOUGH
SOME MVFR CIGS ARE POSSIBLE AT KJBR AND KMEM SAT MORNING FROM
31/14Z THROUGH THE END OF THE PERIOD. WIND WILL WILL BE SE AROUND
10 KTS TODAY DIMINISHING TONIGHT.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 30, 3:50 AM CDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
350 AM CDT FRI MAY 30 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-311100-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
350 AM CDT FRI MAY 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JCL

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.